This story is from my intern year diary. It’s a quick snapshot of a patient who had overdosed on heroine, coded, and was resuscitated. I think about him sometimes… especially when I read about the rampant drug abuse problem in the US.
I poked my head into the 4-bed communal room on the sixth
floor. The nurse had called to say that
one of the patients was agitated and required restraints. I was asked to assess the situation.
It was immediately clear to me which of the four patients required
my attention. In the far, right corner
was a pale young man, stark naked and thrashing about in his bed. He was babbling something about Ireland and how
he needed to get home. I had gathered
from a quick review of his chart that he had overdosed on heroine, was
resuscitated after coding in the E.R. and transferred to the floor for
observation as he detoxed from the overdose.
I approached the flailing body tentatively. “Hello.
I’m Dr. Jones. You appear to
be quite distressed. What seems to be
the matter?” I said as I pulled a sheet up from the bottom of his bed and
placed it over his genitals.
The young man, barely in his twenties, lay very still as I
spoke to him. He stared at my face with
bulging eyes, speechless for a full 10 seconds.
“Are you alright?” I asked.
“Where am I?” asked the man in a quiet voice.
“Where do you think you are?” I asked, using the opportunity
to assess his mental status.
“I’m somewhere in Ireland,” he said, head turned
towards the window with a view of the Chrysler building.
Seeing that his reasoning was not intact, I replied kindly,
“Well, actually you’re in a hospital in New
York City. You
took an overdose of heroine and your heart stopped…”
“Wow, that sucks,” said the man, sincerely surprised by the
“We were able to resuscitate you in the emergency room,” I
“Cool,” he said, as if the event had transpired in another
“So right now you still have a lot of drugs in your system
which is why you feel confused,” I said, “I think it will take several days
until you return to your normal state of health.”
“Sounds good,” nodded the man.
“Do you know where you are right now?” I asked, suspecting
that his short-term memory had been completely lost.
“I’m in Amsterdam,”
he said, undisturbed by his delirium.
I sighed as I realized that nothing I said to him would
register for longer than a second or two.
“Such a young person, what a waste,” I thought.
The man started to thrash about in his bed again.
“What are you doing?” I asked.
“The back stroke,” he said, surprised that I didn’t know.
I glanced at the man in the bed nearby. He was watching our interaction with some
amusement. He had been reading the New
York Times with a book light. He was a
private patient on a heparin drip for a deep venous thrombosis behind his right
knee. I nodded at him and shook my
Weeks later I heard that the young man’s thoughts were no clearer than they were that night, and that he was transferred to a nursing home for long term care. The brain damage that he suffered from his drug use (and lack of oxygen during his cardiac arrest) had caused permanent, irreparable damage. Another tragic victim of a brain on drugs.
This post originally appeared on Dr. Val’s blog at RevolutionHealth.com.